Kentucky, 2002

Flood in Kentucky, January 24, 2002

January 24, 2002 · NWS PAH · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 24, 2:00 AM CST, 0 minutes earlier.

Area forecast discussion, Jan 24, 2:00 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CST THU JAN 24 2002

ONLY SIGNIFICANT CONCERN FOR THIS FORECAST IS TIMING CLEARING AND
END OF PRECIPITATION TODAY.

LEADING LINE OF STRONG TO SEVERE STORMS CURRENTLY EXITING SOUTHEAST
COUNTIES...WITH TRAILING STRATIFORM RAINS PRIMARILY OVER WESTERN
KENTUCKY.  THE MESOETA IS TYPICALLY VERY AGRESSIVE WITH THE DRYING
TREND ACROSS THE AREA...WHILE THE STUBBORN AVN CONTINUES TO TRY TO
KEEP SOME LIGHT RAIN ACROSS THE SOUTHEAST ZONES THIS AFTERNOON.  THE
AVN WAS A LOT MORE AGRESSIVE WITH TODAYS RAIN CHANCE IN YESTERDAYS
RUN.  GIVEN THE AVNS DRYING TREND...WILL CONFINE PRECIPITATION TO
FAR SOUTHEAST ZONES THROUGH THE DAY AND WILL MONITOR LATEST RADAR
TRENDS AND INCLUDE MENTION OF PRECIPITATION ENDING WHERE APPROPRIATE.

TEMPERATURES WILL FALL ACROSS MUCH OF THE AREA DURING THE DAY...WITH
THE ENTIRE AREA REACHING THE LOW TO MID 40S BY LATE AFTERNOON.  PLAN
ON INDICATING STEADY TEMPERATURES IN THE NORTHWEST...WITH FALLING
TEMPERATURES ELSEWHERE.  BRISK NORTHWEST WINDS TODAY WILL DIMINISH
LATE TONIGHT...AS A SKINNY SURFACE RIDGE SETTLES ACROSS THE AREA.
THE RIDGE WILL REMAIN OVER THE AREA UNTIL EARLY SUNDAY MORNING...SO
LIGHT WINDS AND CLEAR SKIES WILL BE THE RULE FROM FRIDAY THROUGH THE
WEEKEND.

SOME MOISTURE WILL RETURN TO THE AREA ON MONDAY AS SOUTHERLY WINDS
INCREASE.  THE NEW AVN SUPPORTS GOING FORECAST TREND OF INCREASED
CLOUDS AND A CHANCE OF SHOWERS FOR DAYS 6 AND 7.

MAV GUIDANCE LOOKS GOOD THROUGHOUT THE FORECAST...SO FOLLOWED IT
CLOSELY.

.PAH...NONE.

DRS

In the hours before

Local storm report, Jan 23, 10:52 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1052 PM CST WED JAN 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    CALHOUN                   KY   WIND DAMAGE
01/23/02   MCLEAN                         WINDOWS BLOWN OUT OF A
                                          REST HOME...NUMEROUS
                                          POWER LINES DOWN.
                                          REPORTED BY COUNTY
                                          SHERIFF.
Local storm report, Jan 23, 11:18 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1118 PM CST WED JAN 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    PROVIDENCE                KY   FLOODING
01/23/02   WEBSTER                        FLOODING REPORTED WITHIN
                                          CITY LIMITS. REPORTED BY
                                          PROVIDENCE FIRE DEPT.
Local storm report, Jan 23, 11:22 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1122 PM CST WED JAN 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    SCOTT CITY                MO   FLOODING
01/23/02   SCOTT                          SOME INTERSECTIONS
                                          FLOODED IN SCOTT CITY.
                                          REPORTED BY SCOTT COUNTY
                                          FIRE DEPT.
Local storm report, Jan 24, 12:18 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1218 AM CST THU JAN 24 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    CALHOUN                   KY   WIND DAMAGE
01/23/02   MCLEAN                         1 COMMERICAL BLDG
                                          (APPROX. 3000 SQ FT)
                                          DEMOLISHED ON KY 81 ON
                                          THE NORTHERN LIMITS OF
                                          CALHOUN.

1020 PM    CALHOUN                   KY   WIND DAMAGE
01/23/02   MCLEAN                         SEVERAL HOMES WITH ROOF
                                          DAMAGE...SOME WITH ROOFS
                                          COMPLETELY TORN OFF IN
                                          CALHOUN. REPORTED BY EMA
                                          DIRECTOR.

1020 PM    CALHOUN                   KY   WIND DAMAGE
01/23/02   MCLEAN                         NUMEROUS TREES AND POWER
                                          LINES DOWN IN CALHOUN.
                                          REPORTED BY EMA
                                          DIRECTOR.
Local storm report, Jan 24, 12:40 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1240 AM CST THU JAN 24 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    GIDEON                    MO   WIND DAMAGE
01/23/02   NEW MADRID                     HOUSE DAMAGED NEAR
                                          GIDEON. REPORTED BY NEW
                                          MADRID SHERIFF OFFICE.

1151 PM    BURNA                     KY   0.75 INCH HAIL
01/23/02   LIVINGSTON                     DIME SIZE HAIL REPORTED
                                          IN BURNA. REPORTED BY
                                          SHERIFF OFFICE.

1156 PM    BROWNSVILLE               KY   WIND DAMAGE
01/23/02   FULTON                         MOBILE HOME BLOW OVER
                                          NEAR BROWNSVILLE.
                                          REPORTED BY HICKMAN PD.

1215 AM                              KY   WIND DAMAGE
01/23/02   LIVINGSTON                     2 MOBILE HOMES BLOWN OVER
                                          NEAR THE I-24/KY 453
                                          INTERCHANGE.

1217 AM    WINGO                     KY   WIND DAMAGE
01/23/02   GRAVES                         TREES DOWN ACROSS WINGO.

1225 AM    PRINCETON                 KY   WIND DAMAGE
01/23/02   CALDWELL                       SEVERAL TREES DOWN.
                                          CARPORT BLOWN ONTO ROAD.
                                          BARN DAMAGED. REPORTED BY
                                          PD.
Special weather statement, Jan 24, 2:00 AM CST, 0 minutes before
KYZ001>013-015>017-020>022-MOZ109>112-114-240830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CST THU JAN 24 2002

...TORNADO WATCH NUMBER 5 HAS BEEN CANCELLED FOR PORTIONS OF
   SOUTHEAST MISSOURI AND MUCH OF WESTERN KENTUCKY...

THE THREAT FOR SEVERE THUNDERSTORMS AND TORNADOES HAS DECREASED
SIGNIFICANTLY EARLY THIS MORNING. THE MAIN LINE OF THUNDERSTORMS HAS
SHIFTED EAST OF THE AREA...INTO CENTRAL KENTUCKY AND NORTH CENTRAL
AND WESTERN TENNESSEE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Todd

When
January 24, 2:00 AM CST to 7:30 AM CST
Where
Todd forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Water was reported over the Highway 68/80 bypass near Elkton. A bridge on Stokes Chapel Road was underwater.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, January 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5277260.